Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Austin/San Antonio, TX

April 16, 2010Caldwell County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 16, 2010, 6:32 PM CDT for Caldwell County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2010, 6:32 PM CDT (23:32 UTC)
Expired
Apr 16, 2010, 9:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 9:15 PM CDTFLASH FLOOD6 Ne Luling, TXPLUM CREEK BRIDGE ON 1322 IS CLOSED AND FLOODED
Apr 16, 9:30 PM CDTFLASH FLOOD4 Ene Luling, TXWHERE COUNTY ROAD 1322 AND MCNEIL IS FLOODED AND CLOSED
Apr 16, 9:31 PM CDTFLASH FLOOD4 Nne Luling, TXCOUNTY ROAD 129 COMPLETELY FLOODED
Apr 16, 9:35 PM CDTFLASH FLOOD11 Wsw Rosanky, TXWHERE COUNTY ROADS 138 AND 159 CROSSES IS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 160 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WGUS54 KEWX 162332
FFWEWX
TXC055-170230-
/O.NEW.KEWX.FF.W.0008.100416T2332Z-100417T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT FRI APR 16 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY...

* UNTIL 930 PM CDT.

* AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING IS LIKELY FROM A NEARLY STATIONARY CLUSTER OF
  SHOWERS LOCATED OVER CALDWELL COUNTY. RAINFALL RATES ARE 
  ESTIMATED AT 2 INCHES AN HOUR BETWEEN LULING AND BROWNSBORO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3002 9763 2979 9735 2964 9761 2980 9782

$$
2 follow-up statements
748 
WGUS74 KEWX 170012
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT FRI APR 16 2010

TXC055-170230-
/O.CON.KEWX.FF.W.0008.000000T0000Z-100417T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALDWELL TX-
712 PM CDT FRI APR 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CALDWELL COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A CLUSTER OF STATIONARY SHOWERS PRODUCING VERY HEAVY RAIN OVER
CALDWELL COUNTY. RAINFALL RATES ARE ESTIMATED AT 1 TO 2 INCHES AN HOUR
BETWEEN LULING...JOLIET AND BROWNSBORO. MOTORISTS TRAVELING ON FM 86
AND FM 2984 SHOULD BE ALERT FOR WATER COVERING THE ROADWAYS. AREA
RESIDENTS SHOULD ALSO BE ON THE LOOKOUT FOR RISES ON PLUM CREEK.

LOCATIONS IN THE WARNING AREA INCLUDE LOCKHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3002 9763 2979 9735 2964 9761 2980 9782

$$
322 
WGUS74 KEWX 170058
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT FRI APR 16 2010

TXC055-170230-
/O.CON.KEWX.FF.W.0008.000000T0000Z-100417T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALDWELL TX-
758 PM CDT FRI APR 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CALDWELL COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO DETECT A NEARLY STATIONARY CLUSTER OF SHOWERS PRODUCING VERY
HEAVY RAIN OVER CALDWELL COUNTY. THE HEAVIEST RAINS WERE OCCURRING
BETWEEN BROWNSBORO AND DELHI WHERE RAINFALL RATES WERE ESTIMATED 
AT 2.5 INCHES AN HOUR.

RUNOFF FROM THE HEAVY RAINFALL WAS DRAINING INTO THE PLUM CREEK AND
SANDY FORK WATERSHEDS. LOW WATER CROSSINGS ALONG PLUM CREEK NORTHEAST
OF LULING ARE LIKELY FLOODED AS WELL AS LOW WATER CROSSINGS ALONG SANDY
FORK NEAR KIRK CORNERS.

THE RIVER GAGE ON PLUM CREEK HAS INDICATED A RISE OF 2 FEET TO 6.58 FEET
OVER THE LAST TWO HOURS. 

LOCATIONS IN THE WARNING AREA INCLUDE LOCKHART.

LAT...LON 3002 9763 2979 9735 2964 9761 2980 9782

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:28 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 16, 6:28 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT FRI APR 16 2010

.DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

&&

.AVIATION...
CONVECTION WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS THROUGH THIS TAF
CYCLE. ATTM A MCV AND ASSOCIATED CLUSTER OF SHOWERS WAS LOCATED
SOUTH OF KAUS AND WAS NEARLY STATIONARY. ISOLATED TO SCATTERED
CONVECTION WAS ALSO OCCURRING EAST OF A LINE FROM ROCKSPRINGS TO
EAGLE PASS. THIS UNSTABLE TROPICAL AIRMASS WILL PERSIST ACROSS THE
REGION THROUGH SATURDAY NIGHT. FOR THE I-35 TERMINALS...MVFR
CONDITIONS WILL PREVAIL LOWERING TO IFR AFTER 06Z...IMPROVING TO
MVFR AFTER 15Z. CONVECTION WILL WANE THIS EVENING AND OVERNIGHT
THEN BECOME MORE WIDESPREAD AFTER 15Z SATURDAY. EAST TO SOUTHEAST
SFC WINDS OF 5 TO 10 KTS WILL PREVAIL. FOR KDRT...VFR CONDITIONS
WILL LOWER TO MVFR BY 05Z...IFR BY 10Z...IMPROVING TO MVFR AFTER
18Z. SFC WINDS WILL SHIFT TO THE NORTHWEST AT AROUND 10 KTS BY 20Z
WITH THE PASSAGE OF A WEAK COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI APR 16 2010/

DISCUSSION...WEAK UPPER TROUGH OVER WESTERN CWA WILL WEAKEN TONIGHT
WHILE MEANDERING NORTHEAST INTO CENTRAL TEXAS. THIS WILL USHER IN
MORE WESTERLY FLOW ALOFT AND BRING IN SLIGHTLY DRIER AIR IN THE
MID AND UPPER LEVELS. CURRENT CONVECTION ENTERING WESTERN HILL
COUNTRY SHOULD CONTINUE EAST WITH THE UPPER TROUGH AND PRODUCE
ADDITIONAL RAINS LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE
I-35 CORRIDOR. ANOTHER DISTURBANCE PUSHES INTO THE REGION LATE
TONIGHT WITH AN ATTENDANT WEAK COLD FRONT. THE DISTURBANCE WILL
MOVE SLOWLY ACROSS THE REGION TOMORROW AND BY SATURDAY EVENING
WILL LIE ALONG THE I-35 CORRIDOR. A BAND OF SHOWERS AND STORMS
WILL LIKELY FORM ALONG THE DISTURBANCE WITH THE ACTIVITY LIKELY TO
BLOSSOM SOMEWHAT DURING THE LATE AFTERNOON HOURS FROM THE I-35
CORRIDOR AREA EASTWARD. AT THIS TIME..OUR THINKING IS THAT RAIN
AMOUNTS WILL BE MODERATE DURING THE TIME THE DISTURBANCE TRACKS
OVER THE I-35 CORRIDOR DURING THE LATE AFTERNOON WITH AMOUNTS
GENERALLY RANGING FROM ONE HALF TO 2 INCHES. THERE IS, OF COURSE
ISOLATED CHANCES OF LOCALLY HEAVIER RAINS OF 2 TO 4 INCHES. COOLER
DRIER AIR WILL SETTLE IN BEHIND THE FRONT OVERNIGHT SATURDAY. BY
SUNDAY..A SHORT WAVE RIDGE PATTERN OVER THE INTERMOUNTAIN REGION
INTO NORTHERN MEXICO WILL BUILD NORTHWEST FLOW INTO THE AREA. A
SHORT WAVE MOVING SOUTHEAST IN THE UPPER FLOW (WITH A SECONDARY
SURGE OF COOLER AIR) SUNDAY MAY PRODUCE SHOWERS AND STORMS MAINLY
OVER THE EASTERN PORTIONS OF THE REGION. NORTHWEST FLOW WILL
FLATTEN MONDAY AS A PROGRESSIVE SHORT WAVE APPROACHES FROM THE
WEST. THESE DISTURBANCES WILL TRAVERSE THE AREA MONDAY NIGHT AND
TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. ANOTHER SHORT
WAVE RIDGE WILL FOLLOW WEDNESDAY AND WEDNESDAY NIGHT WITH A SHORT
PERIOD OF DRY WEATHER. THE NEXT SYSTEM TO THE WEST WILL BE BROADER
AND MORE INTENSE..BUT AT THE PRESENT TIME MEDIUM RANGE SOLUTIONS
ARE IN AGREEMENT IN PUSHING THE MAIN CORE NORTH OF OUR REGION NEXT
WEEKEND WITH STRONG SOUTHWESTERLIES ALOFT AND ONLY SLIGHT CHANCES
FOR PRECIPITATION.

HYDROLOGY...
RECENT AND CURRENT RAINFALL ACROSS A LARGE PORTION OF SOUTH CENTRAL
TEXAS HAS CAUSED THE GROUND TO BECOME SATURATED AND ADDITIONAL
RAINFALL QUICKLY RUNS OFF. THIS HAS LEAD TO RISES ON AREA
RIVERS...CREEKS AND STREAMS.  THE GREATEST THREAT FOR RIVER RISES
AND RIVER FLOODING REMAINS ALONG THE RIO GRANDE...THE UPPER
GUADALUPE...THE DEVILS RIVER AND THE FRIO RIVER. IF CURRENT FORECAST
ARE CORRECT THEN EASTERN PORTIONS OF THE REGION ALONG AND EAST OF
THE I-35 CORRIDOR ARE LIKELY TO SEE THE HEAVIEST RAINFALL ON
SATURDAY. THIS COULD IMPACT THE LOWER GUADALUPE RIVER AND SAN
ANTONIO RIVER. ALL RIVERS HAVE CRESTED FROM RAINFALL THURSDAY
THROUGH EARLY FRIDAY AND WILL CONTINUE TO FALL FRIDAY EVENING.
ADDITIONAL RAINFALL WILL LIKELY CAUSE FURTHER RISES ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  74  57  74  54 /  60  70  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  64  74  58  74  51 /  60  70  40  30  20
NEW BRAUNFELS MUNI AIRPORT     64  74  58  75  53 /  60  60  40  30  20
BURNET MUNI AIRPORT            62  71  53  71  51 /  70  70  30  20  10
DEL RIO INTL AIRPORT           64  75  56  75  56 /  30  30  10  10  -
GEORGETOWN MUNI AIRPORT        63  73  55  72  51 /  60  70  40  30  20
HONDO MUNI AIRPORT             64  76  57  77  52 /  50  60  20  20  10
SAN MARCOS MUNI AIRPORT        63  74  57  75  53 /  60  70  40  30  20
LA GRANGE - FAYETTE REGIONAL   64  75  60  74  54 /  40  60  50  40  20
SAN ANTONIO INTL AIRPORT       65  74  57  76  54 /  60  60  30  20  10
STINSON MUNI AIRPORT           65  76  59  77  55 /  50  60  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Apr 16, 7:20 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 AM CDT FRI APR 16 2010

TXZ171>173-183>194-202>209-217>225-228-171230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
720 AM CDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ABLE TO PRODUCE RAINFALL
AMOUNTS OF UP TO ONE INCH WITH ISOLATED AMOUNTS OF 3 TO 5 INCHES.
IN THE ISOLATED HIGHER RAINFALL AMOUNTS...LOCALIZED FLOODING WILL
BE POSSIBLE. THE MAIN FOCUS FOR THE HEAVY RAIN WILL BE THE TEXAS
HILL COUNTRY AND PARTS OF BEXAR COUNTY BETWEEN US HIGHWAY 277 AND
281 AND NORTH OF US HIGHWAY 90. ADDITIONAL RIVER RISES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY WILL BRING ANOTHER CHANCE OF LOCALLY HEAVY RAINFALL FROM
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 16, 12:45 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 PM CDT FRI APR 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            2 N PEARSALL            28.92N  99.09W
04/16/2010                   FRIO               TX   PUBLIC

            PERSONS IN PEARSALL REPORTED WATER COVERING SOME RURAL
            ROADS.

&&

EVENT NUMBER EWX1000128

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:41 PM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Apr 15, 7:57 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 15, 9:06 PM CDTFlash Flood WarningEWXGillespie3 hr
Apr 15, 9:20 PM CDTRiver Flood WarningEWXFrio3 days
Apr 15, 10:13 PM CDTRiver Flood WarningEWXKerr30 hr
Apr 15, 10:20 PM CDTFlash Flood WarningEWXKerr100 min
Apr 16, 12:31 AM CDTRiver Flood WarningEWXBandera23 hr
Apr 16, 12:53 AM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Apr 16, 12:55 AM CDTRiver Flood WarningEWXMedina5 hr
Apr 16, 1:25 AM CDTAreal Flood AdvisoryEWXVal Verde95 min
Apr 16, 1:39 AM CDTRiver Flood WarningEWXKerr7 hr
Apr 16, 2:16 AM CDTRiver Flood WarningEWXVal Verde34 hr
Apr 16, 2:16 AM CDTRiver Flood WarningEWXVal Verde41 hr
Apr 16, 3:38 AM CDTRiver Flood WarningEWXUvalde25 hr
Apr 16, 5:21 AM CDTAreal Flood AdvisoryEWXKarnes2 hr
Apr 16, 6:42 AM CDTRiver Flood WarningEWXKendall2 hr
Apr 16, 7:05 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde115 min
Apr 16, 7:34 AM CDTFlash Flood WarningEWXVal Verde116 min
Apr 16, 9:02 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde118 min
Apr 16, 9:32 AM CDTFlash Flood WarningEWXFrio3 hr
Apr 16, 9:52 AM CDTRiver Flood WarningEWXVal Verde29 hr
Apr 16, 11:04 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde116 min
Apr 16, 4:44 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca106 min
Apr 16, 5:47 PM CDTAreal Flood AdvisoryEWXCaldwell51 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.